Tiotropium Handihaler and the risk of cardio- or cerebrovascular events and mortality in patients with COPD

Katia Verhamme, ASM Afonso, Charlotte Noord, MD Haag, Peter Koudstaal, GGO Brusselle, MCJM Sturkenboom

Research output: Contribution to journalArticleAcademicpeer-review

27 Citations (Scopus)

Abstract

Background: Tiotropium has been associated with an increased risk of mortality and/or cardiovascular events. Recent data from RCTs suggests tiotropium Handihaler to be safe, but its safety has not yet been fully investigated under real-life circumstances. Methods: We conducted 2 nested case-control studies in a COPD cohort from the Dutch IPCI database. In the first case-control study, cases had a cardiovascular or cerebrovascular endpoint (CCVE): stroke and transient ischemic attack (TIA), myocardial infarction, heart failure and/or ventricular arrhythmia. In the second, cases were all patients who died. Cases were matched to controls on age, sex and index date. Conditional logistic regression analysis was used to calculate adjusted odds ratios ( Results: Within a cohort of 6788 COPD patients, 784 CCVE's and 1032 deaths were reported. Compared to current LABA use, use of tiotropium Handihaler was neither associated with an increased risk of a CCVE (ORadj 0.89, 95% 0.55-1.44) nor with an increased risk of death (ORadj 0.79, 95% Cl 0.49-1.28). Conclusions: In real life, use of tiotropium Handihaler in COPD patients is not associated with an increased risk of a CCVE or mortality compared to LABA. (C) 2011 Elsevier Ltd. All rights reserved.
Original languageUndefined/Unknown
Pages (from-to)19-26
Number of pages8
JournalPulmonary Pharmacology & Therapeutics
Volume25
Issue number1
DOIs
Publication statusPublished - 2012

Cite this